Certain medications can damage the retina and cause vision loss – this is called retinal toxicity. Some of the medications that can cause retinal toxicity include:
- Hydroxychloroquine – used to treat malaria, rheumatoid arthritis and lupus
- Tamoxifen – breast cancer treatment
- Viagra – used to treat erectile dysfunction
- Thioridazine – antipsychotic medication
Those taking high doses of these drugs, or who are on them for a long period of time, are at higher risk of developing retinal toxicity. Patients with this condition often have no symptoms in the beginning. As retinal toxicity progresses symptoms may include:
- blurred central vision
- not being able to see colours
- trouble seeing at night
- difficulty reading
- flickering or flashing lights
As damage can be irreversible it’s important to see an opthamologist as soon as possible if you experience any of these symptoms, especially if you are taking any of the medications listed above.
Diagnosis and treatment of retinal toxicity
At Eye Specialists we follow the latest guidelines for diagnosing and treating retinal toxicity. We begin with a visual field test to check for areas of missing vision. If we suspect retinal toxicity we may use fundus autofluorescence photography to pick up any early changes, before damage to the eye is irreversible. We may also use an optical coherence tomography (OTC) scanner. This machine is the latest generation of OTC scanner and allows for earlier detection of the condition than with older machines.
Treatment of retinal toxicity begins by reducing or discontinuing the medication causing the toxicity. We will work with your prescribing physician to determine the best course of action. For some medications the damage is irreversible and can continue to worsen even after discontinuation because they take time to clear the body. This is why early diagnosis of the condition is so important.